Psychotic disorders: secondary negative symptoms: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Psychotic disorders: secondary negative symptoms

Sample item

A man with chronic schizophrenia on haloperidol appears expressionless, moves little and speaks rarely. He has cogwheel rigidity and a resting tremor, and his hallucinations are well controlled. What is the best next step?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Reduce the dose or add an anticholinergic, as this may be drug-induced parkinsonism

Extrapyramidal parkinsonism can mimic negative symptoms, giving masked facies, akinesia and poverty of speech. Rigidity and tremor point to a drug cause, so the dose should be lowered or an anticholinergic added, or the drug switched, rather than increased.

Option by option

  • A. Stop all medicines to assess his baseline

    Stopping all medicines risks relapse of well-controlled psychosis.

  • B. Start a tricyclic antidepressant for apathy

    A tricyclic would add anticholinergic effects but does not address the cause and may worsen psychosis.

  • C. Treat as primary negative symptoms and increase the haloperidol dose

    Increasing haloperidol would worsen the parkinsonism and the apparent negative symptoms.

  • D. Reduce the dose or add an anticholinergic, as this may be drug-induced parkinsonism (correct)

    Correct. Rigidity and tremor suggest drug-induced parkinsonism producing secondary negative symptoms.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is D, Reduce the dose or add an anticholinergic, as this may be drug-induced parkinsonism. Extrapyramidal parkinsonism can mimic negative symptoms, giving masked facies, akinesia and poverty of speech.

Why is "Stop all medicines to assess his baseline" not the answer?

Stopping all medicines risks relapse of well-controlled psychosis.

Why is "Start a tricyclic antidepressant for apathy" not the answer?

A tricyclic would add anticholinergic effects but does not address the cause and may worsen psychosis.

Why is "Treat as primary negative symptoms and increase the haloperidol dose" not the answer?

Increasing haloperidol would worsen the parkinsonism and the apparent negative symptoms.

What concept does this question test?

It tests Psychotic disorders: secondary negative symptoms in Psychiatry. Rigidity and tremor point to a drug cause, so the dose should be lowered or an anticholinergic added, or the drug switched, rather than increased.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Psychotic disorders: secondary negative symptoms?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.